Alert archive / Idaho / Tornado Warnings in 1999

Tornado Warning 3, NWS Pocatello, ID

July 20, 1999Bingham County, Bonneville County, Idaho

NWS Pocatello, ID issued this tornado warning at Jul 20, 1999, 1:59 PM MDT for Bingham County, Bonneville County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 1:59 PM MDT (19:59 UTC)
Expired
Jul 20, 1999, 2:30 PM MDT
In force
31 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Bingham County, ID, Bonneville County, ID

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.0 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1999-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1999-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 202000 RRA
TORPIH
IDC011-019-202030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
159 PM MDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEASTERN IDAHO
  WESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO

* UNTIL 230 PM MDT

* AT 155 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES NORTHEAST OF BLACKFOOT... MOVING NORTHEAST AT 20
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FIRTH BY 215 PM MDT
  SHELLEY BY 230 PM MDT

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID
WINDOWS AND DOORS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Jul 20, 9:00 AM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 9:00 AM MDT, 4 hours 59 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
900 AM MDT TUE JUL 20 1999

ISOLATED SHOWERS PERSISTING OVER EASTERN PORTION OF CWA ALONG LEADING
EDGE OF DRY SLOT ON WV IMAGERY.  SHOWERS EXPECTED TO PRODUCE LITTLE OR
NO PRECIP AT THE GROUND AND MOVE OUT TO THE EAST THIS MORNING.  WATER
VAPOR IMAGRY SHOWS ANOHER FAIRLY WEAK WAVE MOVING INTO SOUTHERN
NEVADA.  THIS WAVE LOOKS TO BE ENTERING CWA ABOUT MIDDAY.  WILL ADJUST
FIRST PERIOD FORECASTS FOR AFTERNOON SHOWERS AND THUNDERSTORMS

MAIN LONG WAVE TROUGH STILL ANCHORED ALONG THE WEST COAST.  CLOSTD LOW
IN TROUGH OPENING UP AND EJECTING OUT INTO NORTHERN CALIFORNIA TONIGHT
AND RIDING UP OVER MID US RIDGE.  ANOTHER CUT OFF LOW DROPS SOUTH AND
INTO TROUGH REINFORCING IT FURTHER.  TROUGH-RIDGE ORENTATION STAYS
FAIRLY STABLE THROUGH FRIDAY.  MRF HAS TROUGH WEAKENING OVER THE
WEEKEND WITH 500 MB HIGH MOVING WEST TO FOUR CORNERS AREA.
ALDEN

TEMPERATURES/POPS ARE UNOFFICIAL AND FOR COORDINATION ONLY...
BYI 95/54/94 222

.KSFX WSR-88D...OPERATIONAL...VCP 21.

.PIH...NONE.

PIH BB 089/050 090/051 090 02112
IDA BB 088/048 089/049 089 02112

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:58 PM MDTTornado WarningPIHBannock, Power32 min
Jul 20, 1:23 PM MDTTornado WarningPIHBingham32 min

Nearby

Tornado Warnings in Idaho, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.